Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2023, 1:53 AM CDT for 4 counties in Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2023, 1:53 AM CDT (06:53 UTC)
- Expired
- Aug 9, 2023, 2:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:29 AM CDT | TSTM WND GST 60 | 3 W Nekoma, KS | Personal weather station, via Wunderground, station KKSALEXA8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
172
WUUS53 KDDC 090653
SVRDDC
KSC083-135-145-165-090745-
/O.NEW.KDDC.SV.W.0270.230809T0653Z-230809T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
153 AM CDT Wed Aug 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Western Rush County in central Kansas...
* Until 245 AM CDT.
* At 152 AM CDT, severe thunderstorms were located along a line
extending from near Brownell to near Bazine to 11 miles south of
Ness City, moving east at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Bazine around 200 AM CDT.
Alexander around 210 AM CDT.
McCracken and Nekoma around 220 AM CDT.
Burdett around 230 AM CDT.
Hargrave around 235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3863 9941 3836 9933 3818 9946 3828 10008
3870 10002
TIME...MOT...LOC 0652Z 289DEG 28KT 3868 9980 3846 9974 3828 9990
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO1 follow-up statement
769
WWUS53 KDDC 090713
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
213 AM CDT Wed Aug 9 2023
KSC083-135-145-165-090745-
/O.CON.KDDC.SV.W.0270.000000T0000Z-230809T0745Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
213 AM CDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND
WESTERN RUSH COUNTIES...
At 213 AM CDT, severe thunderstorms were located along a line
extending from near McCracken to near Alexander to 6 miles northwest
of Gray, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nekoma, Burdett and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3863 9941 3836 9933 3818 9946 3826 9998
3868 9986
TIME...MOT...LOC 0713Z 289DEG 28KT 3863 9960 3841 9954 3823 9970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:58 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 8, 11:58 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1158 PM CDT Tue Aug 8 2023 ...Updated Aviation Section... .SHORT TERM...(This evening through Wednesday night) Issued at 133 PM CDT Tue Aug 8 2023 Roughly zonal 500-mb flow remains in place over the central plains between a ~598dm subtropical ridge over the southern plains and northern Mexico and weak longwave troughing over southern Canada. Embedded within the flow is a strong shortwave trough currently crossing the ID/WY border as per latest water vapor satellite imagery, and this feature will continue to dig east-southeast through the short term period. At the surface, southeasterly winds will modestly increase across southwest KS around a deepening lee cyclone in eastern CO. These warm trajectories will fail to foster a warmer afternoon as any warm advection is offset by evaporation of overnight precipitation, resulting in another afternoon in the mid-80s for most areas. Later tonight, the approaching upper level trough will aid in the development of thunderstorms over northeast CO/far southeast WY and adjacent areas. Latest CAMs/HREF are in good agreement suggesting this activity will grow upscale rather quickly into a mesoscale convective system (MCS) that will track east-southeast from northeast CO/southwest NE into northwest and central KS. The southern periphery of this linear complex will sweep through the northern zones during the overnight period, encountering a CAPE/shear parameter space supportive of severe hazards, primarily damaging wind gusts given the expected storm mode. Highest probability of severe exists along and north of KS-96, however there is some indication the thunderstorm complex could reach as far southwest as a Scott City-Dodge City-Medicine Lodge line. Convective activity will exit stage right before sunrise Wednesday morning, with lows dropping into the 60s. In addition to the overnight convection, the upper level trough will push a cold front southward through the central plains, reinforcing the cool airmass over southwest KS and promoting another day of below normal temperatures with afternoon highs again the 80s. That said, cold advection in the wake of the boundary along with DNVA behind the departing trough will eliminate any precipitation chances through the end of the short term period. .LONG TERM...(Thursday through Tuesday) Issued at 228 PM CDT Tue Aug 8 2023 Key Messages: Dry conditions will prevail through the end of the work week while a slow warming trend commences. Thunderstorm chances return over the weekend, but widespread severe is not anticipated. Medium range ensembles agree dry weather will prevail across southwest KS through the end of the work week along with a slow warming trend, as ensemble means show the stronger belt of 500-mb flow inching just north of the central plains allowing afternoon highs to increase from the upper 80s/near 90 on Thursday into the mid-90s Saturday. By Saturday evening, around 20-30 kts of mid- level flow will support at least weak lee troughing in eastern CO, promoting moisture return into our area. Additionally, a weak upper level trough near or just offshore of the southern CA coast will send weak shortwave disturbances northeastward which will help initiate thunderstorm complexes in eastern CO that will move east into western KS Saturday and Sunday evening. Given the fairly weak 500-mb flow, deep layer shear will be similarly weak, therefore limiting severe potential, but a few instances of severe thunderstorms cannot be ruled out. The increase in precipitation chances will be accompanied by temperatures cooling back down to below average for late summer as ensemble means hint at a cold frontal passage Sunday night or early Monday, with afternoon highs on Monday from the GEFS and EPS near 90 and the mid-80s, respectively. That said, ensembles suggest this cooler weather will be short lived as the subtropical ridge builds back north into the southern and central plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1154 PM CDT Tue Aug 8 2023 Thunderstorms, winds, and flight category will all be challenges this TAF period, at least the first half of this TAF period. Thunderstorms were growing in coverage and intensity just west of the HYS terminal. HYS will see the greatest impact from thunderstorms through 08Z. The storms are likely to impact only HYS directly, however the outflow/front from these storms will push through GCK, DDC, and LBL within the first 3 or 4 hours of this TAF period. There will be a marked wind shift to the northeast at 20+ knots with higher gusts. There will also likely be a 2 to 4 hour period of low stratus reducing flight category to MVFR, perhaps into IFR. By mid-morning, winds are expected to decrease but remain northerly in direction with stratus clouds scattering out and flight category returning to VFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 60 90 / 40 10 0 0 GCK 62 83 59 90 / 30 10 0 0 EHA 61 85 58 93 / 20 0 0 0 LBL 64 85 60 92 / 10 0 0 0 HYS 63 83 60 91 / 80 30 0 0 P28 69 86 63 89 / 50 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Umscheid
Hazardous weather outlook, Aug 8, 5:17 AM CDT, 20 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 517 AM CDT Tue Aug 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is likely late tonight as a strong storm system approaches western Kansas. The main severe weather risk will be damaging straight line winds to 70 mph and large hail quarter to ping pong size. The region at greatest risk for these hazards is north and east of a Dighton to Jetmore to Stafford line during the late night hours after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a break from organized severe weather risk, the pattern will become active again by the weekend. Multiple rounds of strong to severe thunderstorms and heavy rainfall will be likely across the western Kansas region from Friday Night into the weekend. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late tonight across portions of west central into central Kansas.
In the hours before
Special weather statement, Aug 8, 11:20 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023
KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riga around 1135 PM CDT.
Ellis around 1140 PM CDT.
Other locations in the path of this storm include Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.
&&
LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Aug 9, 12:20 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Wed Aug 9 2023
KSZ030-090600-
Trego KS-
1220 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern Trego
County through 100 AM CDT...
At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3897 9983 3870 9978 3870 10015 3890 10015
TIME...MOT...LOC 0520Z 262DEG 23KT 3880 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Aug 9, 12:24 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Wed Aug 9 2023
KSZ043-090615-
Scott KS-
1224 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern Scott
County through 115 AM CDT...
At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Scott State Lake, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10086 3854 10086 3856 10113 3870 10113
TIME...MOT...LOC 0523Z 270DEG 19KT 3866 10116
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Aug 9, 12:28 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1228 AM CDT Wed Aug 9 2023
KSZ043-044-090615-
Lane KS-Scott KS-
1228 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Scott
and northern Lane Counties through 115 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shields around 1255 AM CDT.
Pendennis around 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10025 3854 10025 3852 10073 3870 10077
TIME...MOT...LOC 0528Z 259DEG 23KT 3863 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Aug 9, 1:25 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
125 AM CDT Wed Aug 9 2023
KSZ031-046-090715-
Rush KS-Ellis KS-
125 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 215 AM CDT...
At 125 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.
&&
LAT...LON 3870 9904 3870 9903 3857 9903 3861 9927
3879 9925 3885 9904
TIME...MOT...LOC 0625Z 274DEG 26KT 3870 9917
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Aug 8, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Aug 9, 12:20 AM CDT | Special Weather Statement | DDC | Trego | 40 min |
| Aug 9, 12:24 AM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Aug 9, 12:28 AM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Aug 9, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 52 min |
| Aug 9, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 39 min |
| Aug 9, 1:22 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 38 min |
| Aug 9, 1:25 AM CDT | Special Weather Statement | DDC | Rush | 50 min |
| Aug 9, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 32 min |
| Aug 9, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 57 min |
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Aug 9, 10:48 AM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.